By Steven DiJoseph
Acetaminophen poisoning is now the leading cause of acute liver failure in the U.S. Although a test developed at the University of Arkansas cannot prevent the problem, it appears to be 100% accurate in detecting liver damage associated with an overdose of the medication.
The new test was used by researchers at the University of Texas Southwestern Medical Center in Dallas to identify patients with previously diagnosed acetaminophen poisoning with complete accuracy. Those patients were part of the Acute Liver Study Group.
Likewise, the test did not show any false-positives in patients in the control group with liver damage that was not caused by acetaminophen or in those without <"https://www.yourlawyer.com/">liver damage who had overdosed on the drug.
Thus, the testÃ¢â‚¬â„¢s apparent infallibility is seen by medical experts as a precise method for determining the exact extent of problem posed by acetaminophen poisoning and a fool-proof way of identifying all the cases of liver damage in which an overdose of the drug is the culprit.
As previously reported by newsinferno.com, most people are familiar with the fact that acetaminophen is a popular over-the-counter (OTC) pain reliever. What is generally not known by consumers, however, is just how widely used acetaminophen is or how dangerous it can be when misused.
Although acetaminophen is most commonly associated with Tylenol, it is also an active ingredient in hundreds of OTC (Excedrin, Midol Teen Formula, Theraflu, Alka-Seltzer Plus Cold Medicine, and NyQuil Cold and Flu) and prescription (Vicodin and Percocet) drugs. Thus, research has found that 36% of Americans take acetaminophen in some form at least once every month.
As a result of its widespread market disbursement, acetaminophen has gradually become associated with the group of medications (including aspirin, cough and throat lozenges, and antacids) that are no longer respected as being potentially dangerous. This casual treatment of any drug, especially acetaminophen, has had grave consequences indeed.
More than 10 years of medical research has found that in sufficient amounts, acetaminophen is toxic to the human liver. Thus, overdosing (intentional or unintentional) with the drug can cause acute liver failure. The public, however, has not seemed to have gotten the message.
Despite all of this information concerning the dangers associated with the drug generally and with overdosing specifically, the number of unintentional acetaminophen poisoning cases has continued to increase with dire results.
According to the authors of a recent study published in the December issue of Hepatology, which is the official journal of the American Association for the Study of Liver Diseases (AASLD): Ã¢â‚¬Å“Acetaminophen poisoning has become the most common cause of acute liver failure in the United States.Ã¢â‚¬Â Although many of those cases involve attempted suicides, almost 50% are the result of unintentional overdoses.
The problem with unintentional overdoses is that, unlike intentional overdoses, they are usually not recognized until significant liver damage has already occurred. Intentional overdoses can, and usually are, treated with N-acetylcysteine; unintentional overdoses rarely are.
The researchers conducted a prospective study of patients presenting with acute liver disease to 22 academic centers participating in the Acute Liver Failure Study Group. Of 662 consecutive patients between 1998 and 2003, 275 had acetaminophen-related acute liver failure.
Acute liver failure cases attributable to acetaminophen poisoning increased from 28% in 1998 to 51% in 2003. These patients were mostly female (74%) and Caucasian (88%). Suicide attempts accounted for 44% of the cases while 48% had overdosed unintentionally. This occurred by either by taking combinations of products containing acetaminophen or taking more than the recommended dosage of a single product over time.
Of all patients studied with acetaminophen-related acute liver failure, 74 died, 23 received liver transplants, and 178 survived without transplantation.
Prescription acetaminophen compounds accounted for 63% of the accidental overdoses and 38% of the subjects had been using two acetaminophen medications simultaneously. According to the researchers: “This suggests patients lack awareness of the hazards of over-the-counter acetaminophen use in combination with prescribed agents.”
A significant finding was that some patients reported taking less than 4 grams of acetaminophen per day before falling ill, thus: “Our data suggests that there is a narrow therapeutic margin and that consistent use of as little as 7.5 g/day may be hazardous.” The data also suggest that there is no chronic form of acetaminophen injury, rather, a safety threshold that, when exceeded, has catastrophic results.
Dr. Tim Davern, a gastroenterologist with the liver transplant program of the University of California at San Francisco and one of the authors, observed: “I see some young women who have been suffering flu-like symptoms for the better part of a week, and not eating much. They start with Tylenol, and maybe add an over-the-counter flu medicine on top of that, and pretty soon they’ve been taking maybe six grams of acetaminophen a day for a number of days. In rare cases that can be enough to throw them into liver failure.”
Each Extra Strength Tylenol tablet contains half a gram, or 500 milligrams, of acetaminophen, and arthritis-strength versions of the pain reliever contain 650 milligrams. One tablet of Midol Teen formula contains 500 milligrams of acetaminophen, as does one adult dose of NyQuil Cold and Flu. One dose of Tylenol Cold and Flu Severe contains 1,000 milligrams. The recommended maximum daily dose for adults is 4 grams, or 4,000 milligrams.
The diverse nature of the compounds containing acetaminophen and the difficulty consumers have in interpreting label information usually prevents consumers from keeping track of the cumulative amount of the drug they are taking on a daily basis. Because of this, many experts have urged the FDA to require large warnings to be placed on any product containing acetaminophen.
In proper doses, acetaminophen remains a very safe drug. The problem is that the safe dosage level can be easily exceeded by consumers who either take a little extra of one product to get the pain relief they need or take a number of remedies containing the drug without monitoring the cumulative dose of acetaminophen the products contain.
Another problem is that many narcotic/opiate (Vicodin, Percocet) or alcohol-based (NyQuil) compounds are often abused or taken in increasingly larger doses to achieve relief or because of addiction. As a result, the acetaminophen content is ignored and reaches dangerously high levels.
Experts agree that most people can safely take the four-gram daily maximum that labels recommend for adults – the equivalent of eight Extra Strength Tylenol spread across 24 hours Ã¢â‚¬â€œ many even take much more without harm.
When eight grams in a single day is reached, however, a significant number of people whose livers have been stressed by anything from a virus or alcohol to other medications run the risk of developing serious problems. When a single dose reaches 12 to 15 grams, without immediate medical intervention, the death rate is about 50%.
While the researchers noted the incidence of acetaminophen overdose is still low compared to the millions of tablets consumed on a daily basis, their findings were considered startling enough to propose changes in the way acetaminophen is sold.
“Efforts to limit over-the-counter package size and to restrict the prescription of narcotic-acetaminophen combinations (or to separate the narcotic from the acetaminophen) may be necessary to reduce the incidence of this increasingly recognized but preventable cause of acute liver failure in the United States.”
When it comes to acetaminophen, the simple warning issued by the makers of Tylenol says it all: Ã¢â‚¬Å“Anything more than the recommended dose is an overdose.Ã¢â‚¬Â
The study was conducted by Dr. William Lee of the University of Texas Southwestern Medical Center and Dr. Anne Larson of the University of Washington Medical Center.